Alert archive / Ohio / Special Marine Warnings in 2021

Special Marine Warning 33, NWS Cleveland, OH

July 13, 2021

NWS Cleveland, OH issued this special marine warning at Jul 13, 2021, 5:10 PM EDT. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2021, 5:10 PM EDT (21:10 UTC)
Expired
Jul 13, 2021, 6:15 PM EDT
In force
65 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Cleveland radar (KCLE), 103 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.2 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2021-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 749 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2021-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
749 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

521 
WHUS51 KCLE 132110
SMWCLE
LEZ142-143-162-163-132215-
/O.NEW.KCLE.MA.W.0033.210713T2110Z-210713T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Cleveland OH
510 PM EDT Tue Jul 13 2021

The National Weather Service in Cleveland has issued a

* Special Marine Warning for...
  Nearshore waters from Maumee Bay OH to the Islands OH...
  Open waters from Maumee Bay OH to The Islands OH...

* Until 615 PM EDT.

* At 509 PM EDT, strong thunderstorms were located along a line
  extending from 6 nm east of Monroe Harbor to 11 nm west of
  Put-In-Bay, moving northeast at 25 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Reno Beach, Put-In-Bay and Kelleys Island. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 4172 8347 4172 8341 4196 8311 4186 8306
      4168 8270 4167 8260 4158 8260 4151 8272
      4154 8272 4150 8296 4159 8309 4167 8332
      4166 8347
TIME...MOT...LOC 2109Z 224DEG 27KT 4188 8318 4162 8307 

HAIL...0.00IN
WIND...>34KTS

$$

Sefcovic
2 follow-up statements
022 
FZUS71 KCLE 132145
MWSCLE

Marine Weather Statement
National Weather Service Cleveland OH
545 PM EDT Tue Jul 13 2021

LEZ142-143-162-163-132215-
/O.CON.KCLE.MA.W.0033.000000T0000Z-210713T2215Z/
545 PM EDT Tue Jul 13 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 615 PM EDT...

For the following areas...
Nearshore waters from Maumee Bay OH to the Islands OH...
Open waters from Maumee Bay OH to The Islands OH...

At 544 PM EDT, strong thunderstorms were located along a line
extending from 15 nm southeast of Detroit River Light to near Put-In-
Bay to near Sandusky Bay, moving northeast at 25 knots. Additional 
showers and thunderstorms were approaching waters near Toledo and 
may produce gusts up to 20 to 30 knots.

HAZARD...Wind gusts 34 knots or greater.

SOURCE...Radar indicated.

IMPACT...Small craft could be damaged in briefly higher winds and 
         suddenly higher waves.

Locations impacted include...
Reno Beach, Put-In-Bay and Kelleys Island. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

Frequent lightning is occurring with the line of storms. If caught 
on the open water stay below deck if possible, keep away from 
ungrounded metal objects.

&&

LAT...LON 4172 8341 4196 8311 4186 8306 4168 8270
      4167 8260 4158 8260 4151 8272 4154 8272
      4150 8296 4159 8309 4167 8332 4166 8347
      4172 8347
TIME...MOT...LOC 2144Z 229DEG 26KT 4189 8289 4170 8279 4144 8296 

HAIL...0.00IN
WIND...>34KTS

$$

Jaszka
436 
FZUS71 KCLE 132212
MWSCLE

Marine Weather Statement
National Weather Service Cleveland OH
612 PM EDT Tue Jul 13 2021

LEZ142-143-162-163-132221-
/O.EXP.KCLE.MA.W.0033.000000T0000Z-210713T2215Z/
612 PM EDT Tue Jul 13 2021

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 615 PM EDT...

The affected areas were... 
Nearshore waters from Maumee Bay OH to the Islands OH...
Open waters from Maumee Bay OH to The Islands OH...

The thunderstorms have moved out of portions of the area. A Special 
Marine Warning remains in effect until 7:30 PM EDT for nearshore and 
open waters from about Port Clinton to Avon Point.

LAT...LON 4172 8341 4196 8311 4186 8306 4168 8270
      4167 8260 4158 8260 4151 8272 4154 8272
      4150 8296 4159 8309 4167 8332 4166 8347
      4172 8347
TIME...MOT...LOC 2211Z 224DEG 27KT 4189 8289 4170 8279 4144 8296 

$$

Jaszka

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special marine warning went out at Jul 13, 3:24 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 13, 3:24 PM EDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
324 PM EDT Tue Jul 13 2021

.SYNOPSIS...
An upper level trough will continue to move across the Great
Lakes region into Wednesday afternoon. High pressure will
briefly move into the area for Wednesday evening into Thursday
before a cold front will approach the area from the west Friday
morning. High pressure will build south across the area this
weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
An upper level trough will continue to progress across the Great
Lakes region for much of the near term period, bringing the
continued chance for heavy rainfall through Wednesday late
morning/afternoon. The low pressure associated with this trough
continues to weaken over Lake Michigan, which will prevent any
boundary from moving across the area, which would possibly aid
in enhancing storms. Current radar has a cluster of storms east
of I77 and more storms developing out west near Toledo. All
storms have a high precipitation efficiency with PWATS remaining
between 1.5 and 1.7 inches. Areas that have received rain the
past couple days will need to be monitored for flash flood
potential as the ground remains very saturated in these areas.
The primary concern for severe potential is the eastern half of
the CWA as daytime heating has allowed CAPE values to climb to
1500-2000 J/kg, with slightly lower values in the west. The
primary severe threat with any storms that develop will be
damaging winds.

Widespread convection should begin to diminish into the evening
and overnight hours as the area begins to stabilize and the
troughs aiding the development of storms move east of the area.
A slight chance of showers and thunderstorms are possible
Wednesday afternoon due to a weak surface trough and daytime
heating. Confidence remains low on location and intensity of
these storms though.

On Wednesday, high pressure is expected to briefly build across
the area, which will allow for a break in precipitation across
the area. Muggy, tropical conditions will briefly diminish
across the eastern area, however the western areas will persist
with dewpoints near 70.

Temperatures on Wednesday will be in the upper 70s to low 80s
with dewpoints in the mid to upper 60s, possibly approaching 70
out west. Overnight lows will be in the mid to upper 60s.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
An upper trough over the Great Lakes region on Thursday will support
the development of a low pressure system over the northern Great
Lakes with a front extending through the central Great Lakes and
into the Midwest. This front will slowly sag southeast into the
forecast area, bringing showers and thunderstorms into the region
and have PoPs increasing through the period to high likely to low
categorical range. Thursday could get toasty across the area with
the front remaining fairly slow across the region and highs in the
upper 80s to lower 90s are possible ahead of the front. With more
shower and thunderstorm activity on Friday, will keep highs cooler
in the 80s.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
A front will be in the vicinity of the forecast area on Saturday and
will continue moving slowly southeast. A new upper trough will enter
the Great Lakes region over the weekend and help push this front out
of the region for early next week. For now, have PoPs for Saturday
and Sunday, mostly in the chance range as the front could be more
progressive and exit faster than current models. High pressure will
build into the region behind the front and the area should dry out
for Monday and Tuesday, especially with decreasing moisture and the
lack of upper jet support. With that, have a dry forecast for Monday
and Tuesday.

&&

.AVIATION /18Z Tuesday THROUGH Sunday/...
A mix of MVFR and VFR ceilings are being observed across the
area as the next round of rain and storms moves in. This will be
the general trend throughout today, with visibilities also
dropping into MVFR/IFR range in the heaviest bands. All TAF
sites have a good chance of receiving thunderstorm activity,
with the greatest chance of anything severe occurring at KCAK,
KMFD, KYNG, and KERI as instability continues to increase across
the eastern portion of the area. The primary threats with any
storms that develop are gusty winds and heavy rainfall. Once the
area loses some instability this afternoon, much of the
remaining precipitation in the east should fall primarily as
rain overnight.

Overnight tonight, a widespread and lower cloud deck of
1000-2000 feet will build over the area, so have opted to keep
the TAF only dropping to MVFR, however locally lower IFR
ceilings are possible. By Wednesday afternoon, ceilings should
begin to lift and the chance of showers/thunderstorms
significantly diminishes for the end of the TAF period.

Winds today will remain from the southwest at 10-15 knots,
gusting up to 20 knots for terminals through this afternoon.
Winds will begin to diminish tonight to 5-10 knots, remaining
from the southwest through the remainder of the TAF period.

Outlook...Non-VFR possible in showers and thunderstorms across
the central/western half of the area on Thursday
evening/overnight. Better chance of Non-VFR conditions on Friday
in showers and thunderstorms.

&&

.MARINE...
South to southwest winds will persist across Lake Erie through
the end of the week. Winds tonight will increase to 10-15 knots,
possibly approaching 20 knots in the open water zones. Waves
will remain 1-3 feet along the southern lakeshore, building to
higher heights north of the area. Winds will weaken to 5-10
knots on Wednesday afternoon as high pressure builds across the
lake from the southeast. On Thursday, a cold front will approach
Lake Erie from the west, which is expected to move across the
lake on Friday. Ahead of the boundary, winds are expected to
increase to 10-15 knots, maintaining the offshore flow. Winds
will finally shift to east-northeast behind the cold front
Friday night into Saturday and weaken to 5-10 knots. No marine
headlines are expected at this time.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Campbell
NEAR TERM...Campbell
SHORT TERM...Sefcovic
LONG TERM...Sefcovic
AVIATION...Campbell
MARINE...Campbell
Hazardous weather outlook, Jul 13, 3:33 PM EDT, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
333 PM EDT Tue Jul 13 2021

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-141945-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
333 PM EDT Tue Jul 13 2021

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms are again possible across the area today.
Isolated strong to severe storms are possible with the primary threat
of damaging winds. Heavy rainfall may cause localized flooding,
especially in areas that are already saturated.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms may approach strong to severe levels Thursday evening
and overnight, mainly west of I-71.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

LEZ061-142>149-162>169-141945-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
333 PM EDT Tue Jul 13 2021

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms are again possible across the area today.
Isolated strong to severe storms are possible with the primary threat
of damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms may approach strong to severe levels Thursday evening
and overnight, especially across the western basin of the lake.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 13, 4:19 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
419 PM EDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     TSTM WND DMG     3 ENE MEADVILLE         41.66N 80.10W
07/13/2021                   CRAWFORD           PA   911 CALL CENTER

            TREE DOWN. TIME ESTIMATED FROM RADAR.

&&
Local storm report, Jul 13, 4:27 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
427 PM EDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     TSTM WND DMG     2 SE SAEGERTOWN         41.70N 80.11W
07/13/2021                   CRAWFORD           PA   911 CALL CENTER

            TREE DOWN. TIME ESTIMATED FROM RADAR.

&&
Local storm report, Jul 13, 4:28 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
428 PM EDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 PM     TSTM WND DMG     WARREN                  41.24N 80.82W
07/13/2021                   TRUMBULL           OH   911 CALL CENTER

            MULTIPLE TREES DOWN THROUGHOUT THE CITY OF
            WARREN. TIME ESTIMATED BY RADAR.

&&

RC
Local storm report, Jul 13, 4:31 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
431 PM EDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 PM     TSTM WND DMG     HOWLAND CENTER          41.25N 80.75W
07/13/2021                   TRUMBULL           OH   911 CALL CENTER

            MULTIPLE TREES DOWN. TIME ESTIMATED BY
            RADAR.

&&

RC
Local storm report, Jul 13, 4:32 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
432 PM EDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     TSTM WND DMG     BROOKFIELD CENTER       41.24N 80.56W
07/13/2021                   TRUMBULL           OH   911 CALL CENTER

            MULTIPLE TREES DOWN. TIME ESTIMATED BY
            RADAR.

&&

RC
Local storm report, Jul 13, 4:49 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
449 PM EDT TUE JUL 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     TSTM WND DMG     2 S UNION CITY          41.87N 79.84W
07/13/2021                   ERIE               PA   911 CALL CENTER

            TREE DOWN. TIME ESTIMATED FROM RADAR.

&&

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 2:26 AM EDTRiver Flood WarningCLELorain24 hr
Jul 13, 11:16 AM EDTRiver Flood WarningCLETrumbull33 hr
Jul 13, 2:07 PM EDTAreal Flood AdvisoryCLEPortage, Stark, Summit3 hr
Jul 13, 2:32 PM EDTFlash Flood WarningCLEPortage, Stark2 hr
Jul 13, 3:05 PM EDTAreal Flood AdvisoryCLEGeauga2 hr
Jul 13, 3:31 PM EDTSevere Thunderstorm WarningCLEAshtabula59 min
Jul 13, 4:15 PM EDTSpecial Weather StatementCLERichland30 min
Jul 13, 5:18 PM EDTSpecial Weather StatementCLECrawford27 min
Jul 13, 5:25 PM EDTSpecial Weather StatementCLESandusky35 min
Jul 13, 5:55 PM EDTSpecial Weather StatementCLEErie35 min
Jul 13, 5:58 PM EDTSpecial Marine WarningCLE68 min
Jul 13, 7:36 PM EDTSpecial Weather StatementCLEMedina24 min
Jul 13, 7:52 PM EDTSpecial Weather StatementCLEMedina38 min
Jul 13, 3:26 PM EDTSpecial Weather StatementCLECrawford49 min
Jul 13, 3:51 PM EDTSevere Thunderstorm WarningCLECrawford, Erie54 min
Jul 13, 4:25 PM EDTSevere Thunderstorm WarningCLECrawford, Erie36 min

Nearby

Special Marine Warnings in Ohio, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.